Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 141, NWS Nashville, TN

May 23, 2000Benton County, Houston County, Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 23, 2000, 6:53 PM CDT for Benton County, Houston County, Stewart County, Tennessee. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2000, 6:53 PM CDT (23:53 UTC)
Expired
May 23, 2000, 8:00 PM CDT
In force
67 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Benton County, TN, Houston County, TN, Stewart County, TN

What was reported inside it

TimeReportWhereRemark
May 23, 7:15 PM CDTThunderstorm Wind 50 ECamden, TNSheriff's dispatcher reported a large tree limb down in her yard.
May 23, 7:25 PM CDTTornado F1Dover, TNCampers reported 2 trees blown down. The tornado dissipated over the lake as a waterspout.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WUUS54 KOHX 232355
SVRBNA
TNC005-083-161-240100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
653 PM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENTON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF BIG SANDY
  WESTERN HOUSTON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF TENNESSEE RIDGE
  WESTERN STEWART COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF DOVER

* UNTIL 800 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF DOVER...MOVING SOUTHEAST
  AT 25 MPH.

DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
$$
BOYD
01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 23, 2:30 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT TUE MAY 23 2000

CURRENT...NE SECTIONS OF CWA STILL RECEIVING STRONG CONVECTION BUT
ACTIVITY IS MOVING INTO ERN TN.  SOME MORE STRONG TSTMS ARE OCCURING
OVER CENTRAL KY AND COULD SKIRT BY OUR NE ZONES AGAIN LATER THIS
AFTN/EVE.  TEMPS IN 70S TO LOWER 80S W/ ALL CLOUD COVER AND
RAIN-COOLED AIR.  SW WINDS HAVE KICKED UP TO NEAR 20 KTS MANY
LOCATIONS.

FORECAST...HAVE DECIDED TO GO WITH THE AVN/ETA SOLUTION IN BRINGING
THE FRONT TO N DOWN A LITTLE SLOWER THAN NGM.  THE FRONT BECOMES
STATIONARY FROM SRN MO-PANHANDLE TX TONITE WHILE NORTHERN END HAS
SERIES OF PINWHEEL FRONTS MOVING ACROSS NERN STATES.  BY 12Z THU THE
FRONT IS INTO OUR FAR NW ZONES.

CONVECTION WILL FIRE UP AGAIN TONITE ALONG FRONT IN SRN MO WITH H7
FLOW STEERING STORMS TO THE SE AGAIN...MUCH LIKE LAST NITE.  WENT
WITH LIKELY POPS IN OUR NE HALF OF CWA...LESSER POPS SW HALF.  SOME
MAY BE SEVERE AGAIN.  UPPER AIR SUPPORT LAXES AFTER TONITE BUT WEE
WILL STILL BE IN UNSTABLE AIRMASS AND CHC POPS WARRANTED INTO THU
WHEN FRONT GOES THRU AND A LITTLE COOLER AIR USHERED IN.

AS FOR TEMPS...WENT A LITTLE COOLER AS A RULE.

BNA EB 65/86/66/83 7533
CSV EB 63/81/63/80 7533

.BNA...NONE.

MAG

In the hours before

Special weather statement, May 23, 1:28 PM CDT, 5 hours 25 minutes before
TNZ009>011-029>034-064>066-080-232300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
128 PM CDT TUE MAY 23 2000

...THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM
WATCHES FOR THE CUMBERLAND PLATEAU REGION THIS AFTERNOON...
TWO SEVERE THUNDERSTORM WATCHES ARE IN EFFECT FOR THE CUMBERLAND
PLATEAU REGION THIS AFTERNOON. ONE SEVERE THUNDERSTORM WATCH INCLUDES
MACON...CLAY...TROUSDALE...SMITH...AND DEKALB COUNTIES UNTIL 400 PM
CDT. ANOTHER SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PICKETT...
OVERTON...FENTRESS...PUTNAM...CUMBERLAND...AND VAN BUREN COUNTIES
UNTIL 600 PM CDT.

HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS OF UP TO
80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

14
JBW
Local storm report, May 23, 2:01 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
201 PM CDT TUE MAY 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    BYRDSTOWN                 TN   WIND DAMAGE
05/23/00   PICKETT                        SHERIFF REPORTED TREES AND
                                          POWER LINES DOWN ACROSS
                                          COUNTY
Local storm report, May 23, 2:07 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
207 PM CDT TUE MAY 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    3 NNE BYRDSTOWN           TN   .75 INCH HAIL
05/23/00   PICKETT                        SPOTTER REPORTED THE HAIL
                                          AT GREEN BRIER

HS
Special weather statement, May 23, 2:30 PM CDT, 4 hours 23 minutes before
TNZ009>011-029>034-064>066-080-232300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT TUE MAY 23 2000

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR THE CUMBERLAND PLATEAU REGION THROUGH 600 PM CDT...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE CUMBERLAND PLATEAU
REGION THROUGH 600 PM CDT. THE COUNTIES AFFECTED ARE PICKETT...
OVERTON...FENTRESS...PUTNAM...CUMBERLAND...AND VAN BUREN COUNTIES.

HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS OF UP TO
80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

14
JBW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:19 AM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart26 min
May 23, 1:27 AM CDTSevere Thunderstorm WarningOHXStewart33 min
May 23, 2:31 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys29 min
May 23, 3:00 AM CDTSevere Thunderstorm WarningOHXHumphreys20 min
May 23, 3:18 AM CDTSevere Thunderstorm WarningOHXHickman27 min
May 23, 3:45 AM CDTSevere Thunderstorm WarningOHXHickman, Maury30 min
May 23, 4:15 AM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury30 min
May 23, 1:11 PM CDTSevere Thunderstorm WarningOHXPickett49 min
May 23, 1:26 PM CDTSevere Thunderstorm WarningOHXClay34 min
May 23, 1:50 PM CDTTornado WarningOHXPickett40 min
May 23, 2:08 PM CDTSevere Thunderstorm WarningOHXFentress52 min
May 23, 2:24 PM CDTSevere Thunderstorm WarningOHXPickett36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.